Anaphylactic Shock

Anaphylactic Shock (also known as anaphylaxis) is a severe allergic reaction, which has a rapid onset following contact with the allergen. This is a medical emergency and requires immediate medical attention.

Anaphylactic Shock occurs rapidly (sometimes even explosively) when a sensitive individual comes in contact with an allergen, or allergy producing substance. The most common causes of Anaphylactic Shock are foreign blood products (used during medical procedures), certain drugs, desensitising injections (given to improve the symptoms of allergy) and insect stings. Anaphylactic Shock can also be aggravated or induced by exercise.

There is no evidence that reactions become more severe with repeated exposure to an allergen. It is not possible to predict when a fatal or very severe Anaphylactic episode will occur. Quick and appropriate management after recovery from a severe reaction may be protective against a fatal recurrence. Identifying the cause and avoiding the harmful allergen along with effective treatment of asthma for those with food allergy, immunotherapy for sting allergy, the avoidance of drugs that cause anaphylaxis, and effective training in self-treatment are crucial factors in the prevention of fatal Anaphylactic Shock.

SIGNS AND SYMPTOMS
Typically in 1 to 15 minutes the patient feels uneasy, becomes agitated and flushed, and complains of palpitations (increased awareness of the heartbeat), tingling in the hands, feet and lips, itching, throbbing in the ears, coughing, sneezing, hives and swelling, and difficulty breathing owing to swelling and spasm in the lungs. Nausea, [vomiting], abdominal pain, and diarrhoea are less common. The manifestations of shock may develop within another 1 or 2 minutes and the patient may become incontinent, convulse, become unresponsive and die. Ultimately heart failure may occur with or without breathing problems.

TREATMENT OPTIONS

THIS IS A MEDICAL EMERGENCY AND REQUIRES IMMEDIATE ATTENTION BY A MEDICAL PRACTITIONER.
Medical treatment is immediate injection with adrenaline. While seeking medical assistance normal principles of first aid apply.

If the poisonous substance is on the skin, wash it off with water; if the substance has been inhaled, remove the patient from the area if it is safe to do so. Help the victim into the most comfortable position for breathing. Monitor their airways, breathing and circulation. Keep the patient warm and reassured. If the patient's heart should stop beating commence cardiopulmonary resuscitation.

To prevent Anaphylactic Shock avoid contact with the allergen where possible and inform your Doctor of any medications, which you may be allergic to. Some people may be able to undergo venom immunotherapy (desensitisation) to reduce their sensitivity to certain allergens. Ask your Doctor for advice.

PHARMACIST'S ADVICE
1. Ask your MedAux Pharmacist for advice. Always keep your Pharmacist informed of any medications, which you may be allergic to.
2. Keep others informed of your condition and what to do if you were to go into Anaphylactic Shock.